Intermittently, doctors (and sometimes patients) ask about the effects of the medication Flomax (usually taken by men over 50 with enlarged prostates) on cataract surgery. Actually, two patients from today were very good examples of how we deal with these situations. The gist is, Flomax (Tamsulosin) affects the muscle tone of the iris (colored part of the eye). Because the cataract (cloudy lens of the eye) sits behind the iris, it’s helpful during cataract surgery to keep the iris out of the way (so we have better access to the cataract that we’re about to remove). With decreased iris tone, the iris may not dilate widely (small pupil) and it may become floppy (and get in the way). Fortunately, we have some excellent medications that we instill into the eye at the time of surgery to help counteract the Flomax effect (“IFIS” or “intraoperative floppy iris syndrome”). When the pupil is particularly small or the iris tone floppy despite the intraoperative medication, there are very useful pupil expanding devices (i.e.: Malyugin Ring) that are placed at the edge of the iris temporarily (just during the surgery – then it’s removed). Surprisingly, even if a patient last took the Flomax many years ago and only did so for a very short period of time, they still may have IFIS. Because of that fact, my suspicion for possible IFIS is always high when I’m performing cataract surgery, particularly in men.  Fortunately, with the techniques just discussed, we’re able to deflect the Flomax effect so that it ultimately has no impact on one’s visual outcome.

For those interested, I have a video posted on YouTube from a presentation I had done at one for one of our ophthalmology meetings.